Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does nyquil help in sleeping?

Good evening. Husband took a 12 hour sudafed about 4 hours ago for a terrible headcold. He was advised by the pharmacist that it would make him drowsy and help him sleep. He s not... he s wide awake and miserable. No high blood pressure. 54 years old. In good health. Can he take a nyquil to help him sleep? Or what else do you recommend. Some folks have recommended Benydryl?????
Fri, 5 Aug 2016
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.

Sudafed contains a decongestant, pseudoephedrine. This does not cause drowsiness, it causes increased alertness and would cause difficulty sleeping.

The antihistamine and cough suppressing parts of cough medicines are the aspects that can cause drowsiness. These are not present in sudafed.

Nyquil has different formats that contain different ingredients, if he uses one that has decongestant in it then this would worsen his sleeping.

He can use another option or use the Benadryl.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Michelle Gibson James
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Sudafed


Does nyquil help in sleeping?

Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice. Sudafed contains a decongestant, pseudoephedrine. This does not cause drowsiness, it causes increased alertness and would cause difficulty sleeping. The antihistamine and cough suppressing parts of cough medicines are the aspects that can cause drowsiness. These are not present in sudafed. Nyquil has different formats that contain different ingredients, if he uses one that has decongestant in it then this would worsen his sleeping. He can use another option or use the Benadryl. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Michelle Gibson James